Alabama, 2009

Tornado in Alabama, January 10, 2009

January 10, 2009 · NWS MOB · 1 event in 1 county or zone

6 mile path across southeastern Washington County. The tornado went through the Ciba plant in McIntosh causing damage to the plants roofs and vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An EF-1 tornado with winds estimated at 104 mph cut a 1.6 mile path across southeastern Washington County. The tornado went through the Ciba plant in McIntosh causing damage to the plants roofs and vehicles. No injuries were reported with this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 10, 4:17 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 10, 4:17 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CST SAT JAN 10 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT MOVING ACROSS
CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR
PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST
ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE MOVING ACROSS THE REGION TONIGHT IN ADVANCE OF THE FRONT...
AND SOME OF THE STORMS COULD OCCASIONALLY APPROACH SVR LIMITS BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED. RAINS WILL GRADUALLY END
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY
MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND
1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED
TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES
EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT. TEMPS
ON SUNDAY WILL STRUGGLE TO REACH 50 ACROSS THE INTERIOR ZONES AS
CLOUDINESS PERSISTS IN THE 850 TROF LAGGING BEHIND THE SFC FRONT.
12/DS

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...WE MADE A FEW ADJUSTMENTS TO
THE LONG TERM FCST...PRIMARILY WITH REGARD TO TEMPERATURES IN THE
TUESDAY AND WEDNESDAY TIME FRAME. THE 12Z MEX MOS GUIDANCE CAME IN
ABOUT 10 DEGREES COLDER THAN THE PREVIOUS 00Z NUMBERS...AND ALTHOUGH
WE DID NOT COOL TEMPS BY THAT DEGREE...WE DID GO COOLER THAN PREVIOUS
FOR THAT PERIOD OF THE FCST. ENSEMBLE SREF GUIDANCE INDICATED COLDER
TREND THAN CURRENT OPERATIONAL GUIDANCE...WHICH INCREASED OUR CONFIDENCE
SOMEWHAT IN GOING WITH THE COLDER TEMPS IN THE LONGER RANGE PERIOD.
OTHERWISE DID NOT MAKE ANY CHANGES TO CURRENT LONG TERM PACKAGE. A
DRY COOL AIRMASS WILL PERSIST THROUGH MID WEEK. BASE OF THE UPPER
LONGWAVE TROUGH SETTLES OVER THE FORECAST THROUGH MIDWEEK...ALLOWING
ANOTHER REINFORCING STRONG COLD FRONT TO MOVE INTO THE FORECAST AREA
ON THURSDAY. A SLIGHT CHANCE OF RAIN WILL OCCUR THURSDAY WITH THE
PASSAGE OF THE FRONT. AS MENTIONED ABOVE...COLDEST NIGHT NEXT WEEK
NOW APPEARS TO BE TUESDAY NIGHT WITH ADJUSTMENTS DISCUSSED ABOVE.
12/DS

&&

.AVIATION (18Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED
THROUGH 00 UTC. FORECASTERS ANTICIPATE VSBYS TO LOWER TO IFR/LIFR
LEVELS IN ANY +TSRA ACTIVITY THROUGH 04 UTC. FRONTAL PASSAGE=> WIND
SHIFT FORECAST BETWEEN 04 TO 06 UTC. POST FRONTAL STRATUS WITHIN MVFR
LEVELS LOOKS TO PERSIST THROUGH 18 UTC SUNDAY. /10

&&

.MARINE...COLD FRONT FORECAST TO PASS ACROSS THE MARINE AREA BETWEEN
MIDNIGHT AND SUNRISE SUNDAY MORNING. AHEAD OF THE FRONT...SCATTERED
TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE FORECAST TONIGHT.
SOME OF THE STORMS THIS EVENING COULD BE STRONG...PRODUCING BRIEF
STRONG WIND GUSTS ALONG WITH LOCALLY HIGHER WAVES/SEAS. IN THE WAKE
OF THE FRONT...NORTHERLY FLOW STRENGTHENS SUNDAY MORNING...PERSISTING
INTO MONDAY MORNING. LATEST GUIDANCE MEMBERS SUGGEST SPREAD IN WIND
SPEEDS WITH SOME STAYING IN THE RANGE OF CAUTIONARY HEADLINES WHILE
OTHERS TO NEAR ADVISORY MAINLY SUNDAY AFTERNOON/EVENING. WILL WORD
ZONES TO REFLECT ADVISORIES BEING POSSIBLE THEN. NEXT WEEK...MARINE
AREA WILL BE IMPACTED BY A SERIES OF STRONG HIGH PRESSURE SYSTEMS
WHICH WILL BRING STRONG NORTHERLY WINDS AND BUILDING SEAS FOR THE
TUESDAY/TUESDAY NIGHT AND THURSDAY/THURSDAY NIGHT PERIODS. /10

&&

.FIRE WEATHER...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY
AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THIS EVENING. THE FRONT IS EXPECTED TO MOVE OFFSHORE TO
THE SOUTH OF THE FLORIDA PANHANDLE AROUND MIDNIGHT TONIGHT. SCATTERED TO
NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...ARE EXPECTED ACROSS THE
REGION IN ADVANCE OF THE FRONT AND WILL GRADUALLY END FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED
LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY...
AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR
TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY
THROUGH MONDAY NIGHT...BUT AFTERNOON RELATIVE HUMIDITY LEVELS LOOK TO REMAIN
ABOVE CRITICAL LEVELS.   12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  49  32  59 /  80  50  10  05
PENSACOLA   49  53  33  57 /  90  70  10  05
DESTIN      53  55  38  57 /  90  80  20  05
EVERGREEN   44  49  30  57 /  90  40  10  05
WAYNESBORO  41  50  29  55 /  70  20  10  05
CAMDEN      42  49  29  56 /  80  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 10, 4:15 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST SAT JAN 10 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
112200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
415 PM CST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST TO THE CENTRAL GULF COAST LATE TONIGHT
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH RAINFALL AMOUNTS NEAR 1 INCH POSSIBLE FOR MOST
LOCATIONS. A FEW LOCATIONS COULD RECEIVE LOCALLY HIGHER AMOUNTS UP
TO 2 TO 3 INCHES. AS A RESULT...SOME LOCALIZED FLOODING OF POOR
DRAINAGE AREAS AND SMALL STREAMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY TONIGHT.

DUE TO SLIGHTLY BETTER INSTABILITY AHEAD OF THE FRONT...A FEW STRONG
TO POSSIBLY SEVERE THUNDERSTORMS AND ISOLATED TORNADOES CANNOT BE
RULED OUT.

A MODERATE TO STRONG OFFSHORE FLOW IN THE WAKE OF A SURFACE COLD
FRONT WILL MAKE FOR HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

A STRONG OFFSHORE FLOW OVER THE MARINE AREA WILL CONTINUE TO GIVE
WAY TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT SUNDAY THROUGH
EARLY MONDAY. THE OFFSHORE FLOW IS EXPECTED TO REBUILD TUESDAY AND
AGAIN THURSDAY AS A SERIES OF STRONG HIGH PRESSURE SYSTEMS BUILD IN
FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED AT THIS TIME.

/10

In the hours before

Special weather statement, Jan 10, 3:08 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CST SAT JAN 10 2009

ALZ052-061-062-102145-
UPPER MOBILE-WASHINGTON-UPPER BALDWIN-
308 PM CST SAT JAN 10 2009

...STRONG WINDS TO IMPACT THE WASHINGTON...BALDWIN AND MOBILE COUNTY
BORDER...

AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
MOVING EAST AT AROUND 25 MPH ACROSS THE BORDER OF WASHINGTON...BALDWIN
AND MOBILE COUNTY.

AREAS AFFECTED...
CALVERT AND MALCOLM THROUGH 345 PM CST.

THE PRIMARY THREATS WILL BE BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The radar

The Mobile radar (KMOB), 68 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
January 10, 5:05 PM CST to 5:08 PM CST
Where
Washington County, 0.14 mi WSW of Mc Intosh to 1.49 mi ENE of Mc Intosh
Rating
EF1
Path length
1.6 mi
Path width
200 yd
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
31.269, -88.032

An EF-1 tonado developed near the intersection of Topton Road and U.S. Highway 43. The tornado traveled northeast for about 1.6 miles and ended near the Ciba industrial plant. Numerous pine trees were snapped at their bases along the entire path and extensive roof damage was observed to single family residence homes. The Ciba plant experienced damage to several of its building's roofs. The high winds also blew through the glass door entry-ways of several buildings. High winds also blew out the rear windshields of an entire row of pickup trucks. One truck in the parking lot was flipped upside down and extensive tree damage occurred near the entrance to the plant.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147391.